Follow
Share

My dad is in between SNF and ALF. he's mostly been on a downer because of how bad he feels, but has been increasing improving --- and mentally as well. all except at about 4pm. that's when "the glass is EMPTY" and "I cant stand it" and "we have to get me OUT OF HERE".


My natural inclination is to force him back into sanity, but guess what, ...it doesn't work. only drugs help and they don't want to give him anything except after meals. so he gets an ativan after dinner but if I am not there I get a series of calls and if I don't answer, the messages are not nice. If I am there, I the best I can do is try to change the subject, which only serves to piss him off. Any suggestions? I am tired of being drained and I know even if I cant change him I can change me. what do I do to keep my own peace of mind?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
they were on the edge of it when he fell again at the ALF. it was close to vascular dementia. but it wasn't concluded......
Helpful Answer (0)
Report

Linda, has your dad had an assessment for dementia/cognitive decline?
Helpful Answer (0)
Report

last night my dad called me at 10pm.... he wanted to know if I took his underwear home cause he couldn't find them. today he doesn't realize what he called me for ...this Ativan must be wild!
Helpful Answer (0)
Report

Great advice above. Have his primary Dr. Check the med's they need to be changed I believe their needs to be a change. I have guilt not visiting my mom everyday however I know she is well taken care of, and if she starts her hatevilness I tell her I love you, then hang up. No guilt just need to take care of myself..Bless you.
Helpful Answer (0)
Report

I finally got a massage last Saturday and it really helps along with a counselor, reading self-help books (do a word search at the library on your 'subject' matter) and meds if you need it once in a while... or vitamins...
Helpful Answer (1)
Report

My best advise is to speak with his physician. Nursing homes often over prescribe psychotropic medications but sometimes it is necessary. Be patient with him, don't take it personally as his anxiety is not something you have created. His physician can best understand his behaviors and it helps if you can relay what you are seeing.
Helpful Answer (0)
Report

As eyerishlass said, you don't have to be your dad's whipping post. Other than talking with his doctor about his meds, there's no reason at all for you to react to your dad's sundowning rages. Let him leave the messages. Delete them without listening to them. Sounds harsh, but it's self preservation. How can you continue to be a support for him if you allow yourself to be beaten down by his nightly tantrums? Let the staff at the SNF take care of him. They've seen it all before and know how to deal. You just keep telling yourself it's not him, it's the ALZ and don't let yourself be bullied by his disease.
Also, as you've observed, trying to re-orient an ALZ patient to reality (sanity) is a pointless exercise. I know it's tempting. What's been proven to be most effective is entering their reality. That's easier said than done. I have to bite my tongue when my dad paints a different reality of our family history, but the one thing that's more frustrating than that is trying to get him to believe the actual facts.
Helpful Answer (0)
Report

Is this Sundowners? Most posts say ativan isnt good. I have been on this stuff myself, and did not know that about ativan. All I use if for is anxiety. I will try not to use it too much. Thank You.
Helpful Answer (0)
Report

Google ativan. It's not good for patients with alzheimers - it affects your body but does not calm down brain.
Talk to doctors and try all other meds until you find what works best.
Try to use herbal teas and organic essential oils couple hours BEFORE anxiety takes over and see if it makes difference.
Helpful Answer (0)
Report

Really nice reading all of the fantastically helpful advice for daughterlinda this morning! Wish you well, dl.
Helpful Answer (0)
Report

I'm not much on mood drugs, we use herbs and vitamins, but I also know that these can be difficult to get prescribed at a nursing facility. B vitamins are the best mood elevators. He should have a metabolic panel to determine if his B vitamins are low. Also D3, but these are for morning only as they are kind of "uppers" St. Johns Wort is one thing I've heard has been used with great success. The other thing you might try is to make a plan with him about how he can "get out of there". Be his co-conspirator rather than his opposition. In reality, what would need to happen for him to get out? I'm assuming he's talking about the SNF and I'm also assuming that this means Senior Nursing Facility. Is he happy at the Assisted Living facility? Help him work his plan to get back My cousin's husband went through this and because he refused to do the physical therapy he could not get strong enough to go home. He then resigned himself to be there rather than to do PT. It was a long haul, several months, but now he seems content. Talk with his doctor there to determine what needs to happen for him to get out and then present it to him.
Helpful Answer (2)
Report

The snf that my mom is in has a geriatric psychiatrist who is a whiz with medication . See if there is one at dad's place.
Helpful Answer (2)
Report

Aíl the above advice is most helpful. His doctor should be called. I know the doctors in these facilities are not the patients private MD but rather one they hire who sees way too many patients. Get in touch with the social worker assigned to dads case and ask for his assistance. It is within the scope of his responsibilities to help you. Every facility has a patient representative who helps the patient and family and staff members all be "on the same page".
Helpful Answer (1)
Report

Talk with is doctor about medication options. Work with the social worker to get him invoked in an activity daily around the time he starts to have his concerns. Have a counselor do therapy once a week during his challenging time. Sometimes a conversation about transition and help reflecting helps older people to process the loss of their youth which can cause depression and anxiety. Also sometimes a daily high protein snack can take the edge off anxiety and depression. He is likely getting bored and a little hungry. If is blood sugar is too low or high it can impact his mood as well. It it usually a combination of a few things and not one thing that will support him better.
Helpful Answer (1)
Report

Just curious. How long have they been giving him ativan? Have any other anti anxiety meds been tried? Ativan has a known side effect in the elderly of making memory loss worse. If they haven't tried anything different, talk to them about Buspar (buspirone), or a low-dose antidepressant like Celexa, to ease his anxiety. Ativan should only be given to the elderly for a very short period of time (my personal opinion is it shouldn't be used at all if there is any degree of memory loss present). Best of luck - I agree with Eyerishlass, don't feel bad about staying away when it's not a good scene.
Helpful Answer (2)
Report

What good is the medication if he doesn't get it when his anxiety is at it's peak? Can you talk to the nurse and see about your dad getting the medication a little earlier?

How often during the day do you talk to your dad? Once should be enough. If he calls you and leaves nasty messages don't call him back. You will have already spoken to him that day, there's no reason to talk to him again if he's that unpleasant. What would it accomplish? You'd just be his whipping post and you don't need to put up with that.

And you're so right. You can't change his behavior but you can change yours. I have an aunt who is 91 and very unpleasant to talk to. She lives in a retirement home. I know that on Tuesdays she goes to happy hour at 4pm so I time my calls accordingly and call her about 3:30. This way I've done my duty and I have a built-in out.

Try talking to your dad at a different time before the grim's get to him.
Helpful Answer (4)
Report

This question has been closed for answers. Ask a New Question.